question-icon

What Does Knee Pain Indicate While On Motrin?

default
Posted on Thu, 2 Nov 2017
Question: Hi, I have been having paid behind my right knee since yesterday. When I get up to walk, I experience pain that causes me to have trouble walking. I started taking Motrin yesterday and have been taking one every five hours or so. It doesn't seem to be getting any better. I'm not sure what to do.
doctor
Answered by Dr. Michelle Gibson James (38 minutes later)
Brief Answer:
may need to augment motrin or switch, topical agent, rest, imaging if conti

Detailed Answer:
HI, thanks for using healthcare magic

If there is a history of recent or severe trauma or sudden turn/twist or prolonged ambulation/walking then you would need to be concerned about a fracture or significant damage to a ligament.

If there is no history of any of the above then there may mild soft tissue injury or arthritis, which can sometimes flare up.
Bursitis, which is inflammation of the bursa, can also occur and cause pain at the back of the knee

Motrin/ibuprofen is used in different doses at 300mg , 400mg, 600mg or 800mg every 6 to 8 hours, using no more than 3200mg a day.

If you are using less than the maximum amount this can be increased though the dosing time should be changed to 6 hours.

If you are using the maximum then you need to consider trying an alternative medication such as naproxen/aleve.
You can take paracetamol with this since this is from a different drug family and the two can work together

Or if you wish you can use the paracetamol with the motrin.

Add a topical agent such as topical voltaren gel which helps with pain relief. Rest would also be important to allow healing

You may need to see your doctor for an assessment to determine the cause of the pain.
Imaging may be needed if continues

I hope this helps, feel free to ask any other questions

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (15 minutes later)
Thanks for this information...I will up the dose of Motrin. My only other question/concern is that I am on Xarelto for afib. Could my knee pain be related to this in any way? And, should I up the dose of Motrin with this in mind?
doctor
Answered by Dr. Michelle Gibson James (2 hours later)
Brief Answer:
there is increased risk of bleeding

Detailed Answer:
HI

Sorry, suggestion for increasing motrin or using naproxen was made without knowing that you are on an anticoagulant.
You should not increase the dose and you need to speak to your doctor to find out if you are allowed to use motrin with your xarelto

These medications (motrin, naproxen, cataflam etc) can cause bleeding when used with medications such as xarelto.
Xarelto can cause back pain but it is not usually associated with knee pain though persons can react differently to medication.

Paracetamol or meds of another family eg codeine , would be safer in terms of bleeding risk
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16810 Questions

premium_optimized

The User accepted the expert's answer

Share on
What Does Knee Pain Indicate While On Motrin?

Brief Answer: may need to augment motrin or switch, topical agent, rest, imaging if conti Detailed Answer: HI, thanks for using healthcare magic If there is a history of recent or severe trauma or sudden turn/twist or prolonged ambulation/walking then you would need to be concerned about a fracture or significant damage to a ligament. If there is no history of any of the above then there may mild soft tissue injury or arthritis, which can sometimes flare up. Bursitis, which is inflammation of the bursa, can also occur and cause pain at the back of the knee Motrin/ibuprofen is used in different doses at 300mg , 400mg, 600mg or 800mg every 6 to 8 hours, using no more than 3200mg a day. If you are using less than the maximum amount this can be increased though the dosing time should be changed to 6 hours. If you are using the maximum then you need to consider trying an alternative medication such as naproxen/aleve. You can take paracetamol with this since this is from a different drug family and the two can work together Or if you wish you can use the paracetamol with the motrin. Add a topical agent such as topical voltaren gel which helps with pain relief. Rest would also be important to allow healing You may need to see your doctor for an assessment to determine the cause of the pain. Imaging may be needed if continues I hope this helps, feel free to ask any other questions